Some cough, cold and flu medicines are being withdrawn from pharmacy shelves as a precaution following concerns over very rare cases of allergic reaction.
Following a review by the Medicines and Healthcare products Regulatory Agency (MHRA), all medicines containing pholcodine are being withdrawn from the UK as a precaution.
Products from brands including Boots and Superdrug, as well as Day and Night Nurse, that are usually sold behind the counter among the 20 medicines being withdrawn.
Experts cited a “very rare” chance of people experiencing an allergic reaction when combined with general anaesthetic.
Pholcodine is used as a cough suppressant.
The medicines being recalled include:
• Boots Night Cough Relief Oral Solution
• Boots Dry Cough Syrup 6 Years+
• Boots Day Cold & Flu Relief Oral Solution
• Cofsed Linctus
• Care Pholcodine 5mg/5ml Oral Solution Sugar Free
• Galenphol Linctus
• Galenphol Paediatric Linctus
• Galenphol Strong Linctus
• Covonia Dry Cough Sugar Free Formula
• Pholcodine Linctus Bells Healthcare 5mg Per 5ml Oral Solution
• Numark Pholcodine 5mg per 5ml Oral Solution
• Well Pharmaceuticals Pholcodine 5mg per 5ml Oral Solution
• Superdrug Pholcodine Linctus BP
• Strong Pholcodine Linctus BP
• Pholcodine Linctus BP
• Strong Pholcodine Linctus BP
• Pholcodine Linctus
• Day and Night Nurse Capsules
• Day Nurse Capsules
• Day Nurse
Health experts say people should check the packaging of cough syrups or cough tablets they are taking to see if pholcodine is a listed ingredient and if so, talk to a pharmacist about alternatives.
What is pholcodine – and why was it banned in Norway?
Pholcodine is an opioid-based ingredient commonly used in cough medicines.
It works by binding opioid receptors in the part of the brain where the cough reflex is triggered to help stop people coughing.
When someone has surgery and goes under general anaesthetic, neuromuscular blocking agents (NMBAs) are often used, which work in a similar way.
Studies in Norway, Australia, New Zealand and France have shown that taking pholcodine up to 12 months before undergoing general anaesthetic with NMBAs increases the chances of it causing a severe allergic reaction (anaphylaxis).
Scientists say this is because the antibodies from the pholcodine can stay in the body for a year – and will fight the NMBAs – as they are of a similar structure to the pholcodine.
This severe allergic reaction can result in brain damage or death.
Pholcodine was banned in Norway following a study there in 2007 and a long campaign in Australia and New Zealand has this year resulted in it being banned from being issued over-the-counter there.
Risk to patients who used pholcodine is ‘very small’
Professor Claire Anderson, president of the Royal Pharmaceutical Society, said: “All products containing the cough suppressant pholcodine have been withdrawn due to concerns of its potential to cause a severe allergic reaction in some people having general anaesthesia for surgery.
“The risk to patients who have used pholcodine is very small. If you are due to have surgery, please speak to your pharmacist or medical team for advice.
“This withdrawal is needed as safety of patients is paramount and we support efforts to ensure that all medicines on the market are safe and effective.”
She added that coughs usually clear up within three to four weeks and can be treated with other cough medicines, hot lemon and honey (not suitable for babies under one).
The MHRA said that based on advice from the Commission on Human Medicines (CHM), the advisory body that provides expert advice on drug safety, it was recalling the products “as a precaution”.
It said that post-marketing safety data identified evidence that people who had taken the cough medicines were at an increased risk of a severe allergic reaction (anaphylaxis) when given general anaesthesia with neuromuscular blocking agents (NMBA).
Healthcare professionals have been advised by the MHRA to stop supplying the products listed above “immediately” and “quarantine all remaining stock”.
The MHRA said that all pholcodine-containing medicines are “pharmacy-only medicines” which means they will have only been sold or dispensed under the supervision of a suitably trained healthcare professional.
In the UK recall notice, the MHRA said: “The available data has demonstrated that pholcodine use, particularly in the 12 months before general anaesthesia with NMBAs, is a risk factor for developing an anaphylactic reaction to NMBAs.”
It added: “Given the advice of the CHM and the lack of identifiable effective measures to minimise the increased risk of anaphylactic reactions to NMBAs, pholcodine-containing medicines are being withdrawn from the UK market and will therefore no longer be available in pharmacies.”
Healthcare workers have also been advised to check whether patients who are scheduled to undergo general anaesthesia with NMBAs have used pholcodine in the previous 12 months.
Europe’s medicines regulator, the European Medicines Agency, recommended the withdrawal of pholcodine medicines from the European market in December last year.